Monatshefte für Mathematik

, Volume 187, Issue 4, pp 665–680 | Cite as

On coarse geometric aspects of Hilbert geometry

  • Ryosuke MineyamaEmail author
  • Shin-ichi Oguni


We begin a coarse geometric study of Hilbert geometry. Actually we give a necessary and sufficient condition for the natural boundary of a Hilbert geometry to be a corona, which is a nice boundary in coarse geometry. In addition, we show that any Hilbert geometry is uniformly contractible and with coarse bounded geometry. As a consequence of these we see that the coarse Novikov conjecture holds for a Hilbert geometry with a mild condition. Also we show that the asymptotic dimension of any two-dimensional Hilbert geometry is just two. This implies that the coarse Baum–Connes conjecture holds for any two-dimensional Hilbert geometry via Yu’s theorem.


Hilbert geometry Corona Coarse Baum–Connes conjecture Coarse Novikov conjecture Asymptotic dimension 

Mathematics Subject Classification



  1. 1.
    Bell, G., Dranishnikov, A.: Asymptotic dimension (English summary). Topol. Appl. 155(12), 1265–1296 (2008)CrossRefGoogle Scholar
  2. 2.
    Bredon, G.E.: Topology and Geometry. Springer, New York (1997)zbMATHGoogle Scholar
  3. 3.
    Bridson, M., Haefliger, A.: Metric Spaces of Non-Positive Curvature. Springer, Berlin (1999)CrossRefGoogle Scholar
  4. 4.
    Busemann, H.: The Geometry of Geodesics. Academic Press Inc., New York (1955)zbMATHGoogle Scholar
  5. 5.
    de la Harpe, P.: On Hilbert’s metric for simplices. In: Niblo, G.A., Roller, M.A. (eds.) Geometric Group Theory, vol. 1, pp. 97–119 (Sussex, 1991). Cambridge University Press (1993)Google Scholar
  6. 6.
    Emerson, H., Meyer, R.: Dualizing the coarse assembly map. J. Inst. Math. Jussieu 5, 161–186 (2006)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Fukaya, T., Oguni, S.: Coronae of relatively hyperbolic groups and coarse cohomologies. J. Topol. Anal. 8(3), 431–474 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Fukaya, T., Oguni, S.: The coarse Baum–Connes conjecture for Busemann nonpositively curved spaces. Kyoto J. Math. 56(1), 1–12 (2016)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Higson, N., Roe, J.: On the coarse Baum–Connes conjecture, Novikov conjectures, index theorems and rigidity, vol. 2 (Oberwolfach, 1993), pp. 227–254. London Math. Soc. Lecture Note Ser., 227. Cambridge University Press, Cambridge (1995)Google Scholar
  10. 10.
    Higson, N., Roe, J.: Analytic K-Homology. Oxford Mathematical Monograph. Oxford University Press, Oxford (2000)zbMATHGoogle Scholar
  11. 11.
    Karlsson, A., Noskov, G.A.: The Hilbert metric and Gromov hyperbolicity. Enseign. Math. 48, 73–89 (2002)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Kelly, P.J., Straus, E.: Curvature in Hilbert geometries. Pac. J. Math. 8, 119–125 (1958)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Nowak, P.W., Yu, G.: Large Scale Geometry. EMS Textbooks in Mathematics. European Mathematical Society (EMS), Zürich (2012)CrossRefGoogle Scholar
  14. 14.
    Papadopoulos, A.: Metric Spaces, Convexity, and Nonpositive Curvature. European Mathematical Society, Zürich (2005)zbMATHGoogle Scholar
  15. 15.
    Papadopoulos, A., Troyanov, M.: Handbook of Hilbert geometry. In: IRMA Lect. Math. Theor. Phys. 22. European Mathematical Society, Zürich (2014)Google Scholar
  16. 16.
    Roe, J.: Coarse cohomology and index theory on complete Riemannian manifolds. Mem. Am. Math. Soc. 104(497), x+90 (1993)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Roe, J.: Lectures on Coarse Geometry, University Lecture Series, vol. 31, p. viii+175 . American Mathematical Society, Providence, RI (2003)Google Scholar
  18. 18.
    Vernicos, C.: Lipschitz characterisation of polytopal Hilbert geometries. Osaka J. Math. 52(1), 215–235 (2015)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Willett, R.: Band-dominated operators and the stable Higson corona. Ph.D. thesis, Penn State (2009)Google Scholar
  20. 20.
    Wright, N.: Simultaneous metrizability of coarse spaces. Proc. Am. Math. Soc. 139(9), 3271–3278 (2011)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Yu, G.: Coarse Baum–Connes conjecture. K-Theory 9(3), 199–221 (1995)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Yu, G.: The Novikov conjecture for groups with finite asymptotic dimension. Ann. Math. (2) 147(2), 325–355 (1998)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Yu, G.: The coarse Baum–Connes conjecture for spaces which admit a uniform embedding into Hilbert space. Invent. Math. 139(1), 201–240 (2000)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics, Graduate School of ScienceOsaka UniversityToyonakaJapan
  2. 2.Department of Mathematics, Faculty of ScienceEhime UniversityMatsuyamaJapan

Personalised recommendations